Pennsylvania, 2024Damaging Wind and Lightning Strike in Pennsylvania, May 8, 2024
May 8, 2024 · NWS CTP · 2 events in 2 counties and zones
Showers and thunderstorms ahead of a cold front moved across central Pennsylvania during the early morning hours of May 8, 2024. Thunderstorms across the western highlands did bring some strong-to-severe thunderstorms producing sporadic wind damage as they continued to move across the southern tier of Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms ahead of a cold front moved across central Pennsylvania during the early morning hours of May 8, 2024. Thunderstorms across the western highlands did bring some strong-to-severe thunderstorms producing sporadic wind damage as they continued to move across the southern tier of Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 8, 1:47 AM EST, 35 minutes earlier.
Area forecast discussion, May 8, 1:47 AM EST, 35 minutes before
Area Forecast Discussion
National Weather Service State College PA
247 AM EDT Wed May 8 2024
.SYNOPSIS...
- Storms cross most of the area before sunrise
- A dry cold front pushes through during the day.
- A strong wave of low pressure will move across southern PA
Thursday evening.
&&
.NEAR TERM /THROUGH TODAY/...
Convection and some high-end sub-severe wind gusts are moving
into the wrn highlands at 0630Z. Tweaks mainly to the timing
over the next few hours. Dewpoints are largely 60-63FAs the
shortwave/MCV driving these storms rolls east overhead, some ltg
may linger deep into the central mtns since there is still some
instability, mainly aloft. CAPE is lower across the CWA than to
the west, but 0-6km bulk shear is still around 50kts in the nrn
half of the area for the next few hours. Many signs point to
weakening, but a continuation of the current convection under
the MCV. Some fog is possible if we can clear out at all before
morning, which would be more-possible in the west. All the
storms should be gone right around 12Z, and the rest of the day
should get breezy and very warm. Gusts into the m20s N and upper
teens in the S. Maxes in the 80s will be common, with u70s over
the NW third. Drier air arrives later in the morning in the NW
and late aftn in the SE. The front then lays out along or near
our srn border.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
During the early morning hours of Thursday, a stationary front
has potential to set up across southern Pennsylvania, with model
guidance suggesting another (more potent) low-pressure system
setting up along/just south of the PA-MD border. This will bring
an increased chance of showers and afternoon/evening
thunderstorms on Thursday. If the low-pressure system sets up
further to the north, there is some potential for portions of
southern PA to have a couple of hours in the warm sector and
some severe potential (outlined in SPC's Day 3 SWO with SLGT up
to the MD-PA border) but with the bulk of model guidance
suggesting set-up south of the area, have mainly stuck to SChc
thunderstorms in the afternoon/evening hours.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
The aforementioned low moves off the coast on Friday and will
allow for relatively cool temperatures across central PA with
lingering showers as the unsettled pattern continues into the
weekend with the longwave trough across the region. The best
chances of precipitation tapering off will be in the overnight
Saturday morning period with chances increasing into the latter
half of the weekend.
Upper level ridging across the western CONUS will continue the
unsettled pattern into the beginning of next week, with
temperatures moderating with height rises and southwesterly flow
into central Pennsylvania.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Low pressure lifting through the Eastern Grt Lks will spread a
broken line of showers/tsra through the region late tonight,
lasting 2-3 hours and accompanied by possible MVFR vis
reductions. An increasingly moist southwest flow ahead of an
upstream cold front is then likely to yield late night IFR cigs
at KBFD and possible IFR cigs at KJST. Downsloping flow east of
the Alleghenies should result in nothing worse than MVFR
conditions over that part of the state.
The passage of a low level jet late tonight could result in
borderline LLWS conditions across the W Mtns late tonight.
However, the 18Z Bufkit soundings suggest we will remain just
below criteria.
The cold front will sweep through the region later Wed morning,
probably without any precipitation. A drier westerly flow behind
the front will bring a return to widespread VFR conditions
between 12Z-15Z.
Outlook...
Thu...Periods of rain/low cigs possible, mainly PM.
Fri...Low cigs/drizzle possible, especially in the morning.
Sat...PM showers/low cigs possible, mainly W Mtns.
Sun...AM low cigs possible W Mtns. Sct afternoon showers/brief
vis reductions possible.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...NPB
NEAR TERM...Dangelo/NPB
SHORT TERM...Dangelo/NPB
LONG TERM...NPB
AVIATION...Fitzgerald
Hazardous weather outlook, May 7, 6:19 PM EST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
719 PM EDT Tue May 7 2024
PAZ036-056>059-063>066-082330-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
719 PM EDT Tue May 7 2024
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Isolated strong storms with gusty winds and heavy downpours will
possible on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-082330-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
719 PM EDT Tue May 7 2024
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Beaty
In the hours before
Special weather statement, May 8, 1:34 AM EST, 48 minutes before
Special Weather Statement
National Weather Service State College PA
234 AM EDT Wed May 8 2024
PAZ017-024-080700-
Clearfield PA-Cambria PA-
234 AM EDT Wed May 8 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN CLEARFIELD AND CAMBRIA
COUNTIES THROUGH 300 AM EDT...
At 233 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brookville to 10 miles north of Nanty-Glo
to Westmont. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Johnstown, DuBois, Clearfield, Westmont, Ebensburg, Nanty-Glo,
Portage, Sandy, Northern Cambria, Curwensville, Geistown, Southmont,
Patton, Cresson, Gallitzin, Penfield, Hyde, Vinco, Loretto, and
Hastings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4072 7880 4114 7880 4119 7877 4122 7857
4083 7830 4076 7837 4072 7835 4065 7840
4064 7844 4060 7844 4054 7848 4051 7854
4037 7856 4032 7863 4029 7904
TIME...MOT...LOC 0633Z 255DEG 41KT 4106 7918 4062 7886 4036 7897
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
DangeloSpecial weather statement, May 8, 2:01 AM EST, 21 minutes before
Special Weather Statement
National Weather Service State College PA
301 AM EDT Wed May 8 2024
PAZ017>019-024>026-080730-
Northern Centre PA-Clearfield PA-Blair PA-Cambria PA-Huntingdon PA-
Southern Centre PA-
301 AM EDT Wed May 8 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL CLEARFIELD...
NORTHWESTERN HUNTINGDON...SOUTHWESTERN CENTRE...BLAIR AND EASTERN
CAMBRIA COUNTIES THROUGH 330 AM EDT...
At 301 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles west of Tyrone to near Altoona to near
Portage. Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Altoona, Hollidaysburg, Tyrone, Philipsburg, Bald Eagle, Lakemont,
Bellwood, Warriors Mark, Cresson, Gallitzin, Williamsburg,
Duncansville, Osceola Mills, Tipton, Chester Hill, Houtzdale,
Sankertown, South Philipsburg, Sandy Ridge, and Blandburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4034 7861 4057 7859 4082 7866 4091 7816
4068 7805 4040 7818
TIME...MOT...LOC 0701Z 256DEG 42KT 4076 7859 4059 7853 4043 7855
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
DangeloThunderstorm Wind, Cambria
- When
- May 8, 2:22 AM EST
- Where
- Cambria County, 0.81 mi SW of Elim
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 40.310, -78.939
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Southmont.
Lightning, Dauphin
- When
- May 8, 4:15 AM EST
- Where
- Dauphin County, 1.06 mi NNW of Glenwood
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 40.313, -76.841
Lightning from a thunderstorm struck a three-story apartment building under construction, causing it to catch the third floor on fire for around 50 minutes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, May 8 to 11, 20245 deaths · 13 injured · $36 million · EF3 · 135 events
- Tornadoes and Flash Flooding in Alabama, May 8 to 9, 20247 injured · $6.5 million · EF3 · 47 events
- Tornadoes and Hail in North Carolina, May 8, 20241 death · 3 injured · $360,000 · EF1 · 34 events
- Tornadoes and Flash Flooding in Missouri, May 8, 2024$1.8 million · EF1 · 125 events
- Tornadoes and Flash Flooding in Texas, May 8 to 9, 20247 injured · $1.3 million · EF0 · 93 events
- Flash Flooding and Debris Flow in Tennessee, May 8 to 9, 20241 death · $101,000 · 2.5 in hail · 39 events
- Flash Flooding and Hail in Kentucky, May 8 to 9, 20241 death · 1.75 in hail · 39 events
- Tornadoes and Hail in Georgia, May 8 to 11, 2024$257,000 · EF1 · 98 events
- Tornadoes and Flash Flooding in Kentucky, May 8 to 15, 2024$834,000 · EF1 · 54 events
- Tornadoes and Flash Flooding in Illinois, May 8 to 9, 20241 injured · $1.4 million · EF1 · 35 events
- Tornadoes and Hail in Oklahoma, May 8, 2024$240,000 · EF1 · 23 events
- Tornadoes and Flash Flood in Missouri, May 8, 2024$120,000 · EF1 · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167232, 1167233.